Alert archive / Illinois / Flash Flood Warnings in 2015

Flash Flood Warning 75, NWS Lincoln, IL

September 19, 2015Champaign County, Vermilion County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 19, 2015, 2:53 AM CDT for Champaign County, Vermilion County, Illinois. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2015, 2:53 AM CDT (07:53 UTC)
Expired
Sep 19, 2015, 6:45 AM CDT
In force
4 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

Counties Champaign County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 129 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 4:32 AM CDTHEAVY RAIN 2.25Ogden, ILRAINFALL SINCE 0605 YESTERDAY...SEPTEMBER 18
Sep 19, 6:00 AM CDTHEAVY RAIN 2.25Ogden, IL24-HOUR TOTAL
Sep 19, 6:30 AM CDTHEAVY RAIN 2.961 Nw Danville, ILCOCORAHS STATION DANVILLE 0.6 NW /IL-VR-14/

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 7.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2015-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 905 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2015-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
905 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
497 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WGUS53 KILX 190753
FFWILX
ILC019-183-191145-
/O.NEW.KILX.FF.W.0075.150919T0753Z-150919T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
253 AM CDT SAT SEP 19 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
  NORTHERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 645 AM CDT
    
* AT 251 AM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING 
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO THREE INCHES OF RAIN HAVE 
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CHAMPAIGN...DANVILLE...RANTOUL...URBANA...MAHOMET...ST. JOSEPH...
  OAKWOOD...THOMASBORO...GIFFORD...OGDEN...POTOMAC...FITHIAN...
  BONDVILLE...MUNCIE...BISMARCK...ROYAL...HENNING...VERMILION COUNTY
  AIRPORT...PENFIELD AND COLLISON.

ADDITIONAL RAINFALL AMOUNTS OF AROUND 1 INCH ARE POSSIBLE IN THE 
WARNED AREA.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 57 BETWEEN MILE MARKERS 235 AND 246.
 INTERSTATE 72 BETWEEN MILE MARKERS 175 AND 182.
 INTERSTATE 74 BETWEEN MILE MARKERS 176 AND 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 4033 8753 4012 8754 4011 8846 4040 8793
      4032 8793

$$

ONTON
1 follow-up statement
675 
WGUS73 KILX 191151
FFSILX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
651 AM CDT SAT SEP 19 2015

ILC019-183-191200-
/O.EXP.KILX.FF.W.0075.000000T0000Z-150919T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
VERMILION-CHAMPAIGN-
651 AM CDT SAT SEP 19 2015

...THE FLASH FLOOD WARNING FOR CENTRAL VERMILION AND NORTHERN
CHAMPAIGN COUNTIES HAS EXPIRED...

ANY FLOOD WATERS ARE RECEDING...AND ARE NO LONGER EXPECTED TO POSE A 
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD 
CLOSURES.

LAT...LON 4033 8753 4012 8754 4011 8846 4040 8793
      4032 8793

$$

ONTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 19, 12:23 AM CDT, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 19, 12:23 AM CDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1223 AM CDT SAT SEP 19 2015

.UPDATE...
ISSUED AT 936 PM CDT FRI SEP 18 2015

Low pressure has lifted into northwest Illinois is the past couple
of hours. The trailing cold front is following quickly on its
heels and should sweep through central and southeast Illinois
over the next several hours. Showers & storms remain possible
until the front clears the area. It appears as though
precipitation coverage will be less widespread along the front
than previously expected based on the the latest model guidance
and radar loops. This is likely due to the pre frontal
precipitation that occurred, as well as reduced instability due to
cloudier conditions today. Plan to tweak the forecast for the
latest trends, primarily to reduce PoPs a bit along the front.

&&

.SHORT TERM...(TONIGHT)
ISSUED AT 251 PM CDT FRI SEP 18 2015

Band of showers and storms already moving across the cwa this
afternoon ahead of a cold front, located from northern IL
southwestward into northern MO and KS. This front is still expected
to move east through the area tonight; however, a wave along this
front is moving northeast out of KS and into MO this afternoon. This
is holding the front back northwest of the area. Once this front
moves further north, the front will begin to move through the area
from the west. Showers and storms are still expected to move through
the area with the heaviest rainfall expected to be northwest of I-55
through tonight. Scattered showers and storms will occur east of
this line as well. The pcpn will continue overnight and gradually
come to an end from west to east as the front finally moves through.
Cloudy skies are expected throughout the night. Winds will remain
south to southwesterly this afternoon and into the evening hours,
but as the front moves through, winds will become northwesterly.
Speeds of 10-15 mph can be expected through tonight. Behind the
front, temps are expected to drop off considerably and looking for
upper 50s in the northwest to upper 60s in the southeast.

.LONG TERM...(Saturday THROUGH Friday)
ISSUED AT 251 PM CDT FRI SEP 18 2015

Deepening surface low should be near Lake Huron by 12z Saturday
morning with the cold front located over extreme southeast IL.
The showers and storms associated with the strong upper level
wave and attendant cold front should be exiting our area by
mid-morning over far southeast Illinois with a gusty northwest
wind ushering in much cooler and less humid air for the rest of
the weekend and into most of next week, although we will see
a moderating trend in temperatures as we head into mid-week.
Models indicate a weak upper wave to push across the area later
on Sunday but without much fanfare as moisture will be shunted
well off to our south and east with the passage of the shortwave
early Saturday morning. Once the late weekend wave shifts off to our
east, upper level heights are forecast to build across the Midwest
as trofs dominate the east and west coasts. This should bring temps
back to and then above normal again starting on Tuesday with most
areas close to or just above 80 degrees for Wednesday and beyond.
Our coolest mornings look to be on Sunday and Monday as the a large
surface high builds across the Great Lakes which may help to produce
morning lows in the mid to upper 40s.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z Saturday NIGHT)
ISSUED AT 1223 AM CDT SAT SEP 19 2015

A cold front will cross the central Illinois terminals over the
next few hours. Along and ahead of the front...scattered showers
and thunderstorms will continue...producing MVFR and isolated IFR
cigs/vsby. Mention of showers/thunderstorms in 06Z tafs clears
from west to east 07-10Z. After the front...several hours of MVFR
cigs and/or vsby is likely. The MVFR cigs should scatter out by
midday Saturday. Winds predominantly southerly 6-12 kts...although
occasionally convectively disturbed...ahead of the cold front.
After the cold front passes...winds switching to NW 8-13
kts...diminishing and turning more northeasterly after 00Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Bak
SHORT TERM...Auten
LONG TERM...Smith
AVIATION...Onton
Hazardous weather outlook, Sep 18, 3:11 PM CDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CDT FRI SEP 18 2015

ILZ027>031-036-037-040>042-047>051-191100-
CASS-FULTON-KNOX-LOGAN-MARSHALL-MASON-MENARD-MORGAN-PEORIA-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. STRONG TO SEVERE STORMS WILL BE POSSIBLE...AS WELL AS
LOCALLY HEAVY RAINFALL OF AN INCH OR MORE. SEVERE STORMS AND HEAVY
RAINFALL WILL BE MOST LIKELY FROM AROUND I-55 WESTWARD. THE MAIN
SEVERE WEATHER RISK WILL BE DAMAGING WIND GUSTS AND LARGE HAIL IN
THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

ILZ038-043>046-052>057-061-191100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-MACON-MCLEAN-
MOULTRIE-PIATT-SHELBY-VERMILION-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH
TONIGHT. STRONG STORMS WILL BE POSSIBLE WITH SMALL HAIL AND GUSTY
WINDS. LOCALIZED HEAVY RAINFALL WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.

ILZ062-063-066>068-071>073-191100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CDT FRI SEP 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

PERIODS OF THUNDERSTORMS ARE POSSIBLE...MAINLY THIS EVENING AND
OVERNIGHT...THE PROBABILITY OF WIDESPREAD SEVERE WEATHER APPEARS
LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL TAPER OFF DURING THE MORNING SATURDAY. NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

AUTEN

In the hours before

Local storm report, Sep 18, 11:02 PM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1102 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HEAVY RAIN       LANE                    40.13N 88.85W
09/18/2015  M2.42 INCH       DE WITT            IL   MESONET

            TOTAL RAINFALL SO FAR TODAY. SWOP REPORT.

&&

DRH
Local storm report, Sep 18, 11:17 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1117 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1105 PM     FLASH FLOOD      HOOPESTON               40.47N 87.67W
09/18/2015                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS STREETS FLOODED IN HOOPESTON.

&&

DRH
Local storm report, Sep 18, 11:27 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1127 PM CDT FRI SEP 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       HOOPESTON               40.47N 87.67W
09/18/2015  M2.40 INCH       VERMILION          IL   CO-OP OBSERVER

            RAINFALL TOTAL SO FAR TODAY.

&&

DRH
Local storm report, Sep 18, 11:34 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
1134 PM CDT FRI SEP 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 PM     HEAVY RAIN       HOOPESTON               40.47N 87.67W
09/18/2015  M2.40 INCH       VERMILION          IL   CO-OP OBSERVER

            RAINFALL TOTAL SO FAR TODAY.

1105 PM     FLASH FLOOD      HOOPESTON               40.47N 87.67W
09/18/2015                   VERMILION          IL   EMERGENCY MNGR

            NUMEROUS STREETS FLOODED IN HOOPESTON.

1045 PM     HEAVY RAIN       LANE                    40.13N 88.85W
09/18/2015  M2.42 INCH       DE WITT            IL   MESONET

            TOTAL RAINFALL SO FAR TODAY. SWOP REPORT.

0950 PM     HAIL             4 NNE FITHIAN           40.16N 87.84W
09/18/2015  M1.00 INCH       VERMILION          IL   TRAINED SPOTTER

0940 PM     HAIL             4 NE ROYAL              40.23N 87.92W
09/18/2015  M0.75 INCH       VERMILION          IL   PUBLIC

0745 PM     HEAVY RAIN       4 SE SOUTH PEKIN        40.45N 89.61W
09/18/2015  M2.01 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 3 SE SOUTH PEKIN /GNVI2/

0745 PM     HEAVY RAIN       2 ESE GOODFIELD         40.62N 89.24W
09/18/2015  M2.18 INCH       WOODFORD           IL   MESONET

            MESONET STATION 1 E GOODFIELD /CNGI2/

0850 PM     HEAVY RAIN       1 ESE PEORIA            40.74N 89.58W
09/18/2015  M2.70 INCH       PEORIA             IL   MESONET

            MESONET STATION 1 E PEORIA /C9901/

0832 PM     HEAVY RAIN       1 S GOODFIELD           40.61N 89.28W
09/18/2015  M2.92 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 1 SSW GOODFIELD /D8284/

0851 PM     HEAVY RAIN       3 NNE WASHINGTON        40.74N 89.42W
09/18/2015  M2.28 INCH       TAZEWELL           IL   MESONET

            MESONET STATION 2 NNE WASHINGTON /E4888/

0847 PM     HEAVY RAIN       1 NW METAMORA           40.81N 89.38W
09/18/2015  M2.06 INCH       WOODFORD           IL   MESONET

            MESONET STATION 1 NW METAMORA /AU804/

0615 PM     HEAVY RAIN       HAVANA                  40.30N 90.06W
09/18/2015  M1.40 INCH       MASON              IL   CO-OP OBSERVER

            RAINFALL SO FAR TODAY.

0630 PM     HEAVY RAIN       2 SW ALTA               40.79N 89.66W
09/18/2015  M2.60 INCH       PEORIA             IL   NWS EMPLOYEE

            RAINFALL TOTAL SO FAR TODAY.

0700 PM     HEAVY RAIN       PEORIA                  40.74N 89.61W
09/18/2015  M3.48 INCH       PEORIA             IL   TRAINED SPOTTER

            RAINFALL TOTAL SO FAR TODAY.

0715 PM     HEAVY RAIN       EUREKA                  40.72N 89.28W
09/18/2015  M1.64 INCH       WOODFORD           IL   MESONET

            RAINFALL TOTAL SINCE 2 PM. SWOP REPORT.

0715 PM     HEAVY RAIN       MORTON                  40.61N 89.47W
09/18/2015  M2.32 INCH       TAZEWELL           IL   CO-OP OBSERVER

            RAINFALL SINCE 2 PM.

0730 PM     HEAVY RAIN       3 WSW ALTA              40.80N 89.68W
09/18/2015  M2.80 INCH       PEORIA             IL   CO-OP OBSERVER

            RAINFALL TOTAL SO FAR TODAY.

&&

NWS LINCOLN IL
IRIS SYSTEM
Local storm report, Sep 19, 12:38 AM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1238 AM CDT SAT SEP 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     HEAVY RAIN       2 SW PEORIA             40.72N 89.64W
09/19/2015  M2.65 INCH       PEORIA             IL   MESONET

            STORM TOTAL RAINFALL SO FAR. SWOP REPORT.

&&

DJO
Local storm report, Sep 19, 1:10 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
110 AM CDT SAT SEP 19 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       1 ENE LINCOLN           40.16N 89.35W
09/19/2015  E2.23 INCH       LOGAN              IL   OFFICIAL NWS OBS

            STORM TOTAL SO FAR. 2.13 INCHES SINCE 7 PM 9/18.

&&

DJO

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:10 PM CDTSevere Thunderstorm WarningILXMcLean24 min
Sep 18, 9:51 PM CDTFlash Flood WarningILXVermilion3 hr
Sep 18, 9:53 PM CDTSevere Thunderstorm WarningILXVermilion31 min
Sep 18, 10:02 PM CDTSevere Thunderstorm WarningILXVermilion26 min
Sep 19, 1:09 AM CDTAreal Flood WarningILXVermilion6 hr

Nearby

Flash Flood Warnings in Illinois, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.